Sunday, October 13, 2013

What happens when the meds stop working?

My beautiful son D is in 2nd grade now. He is a brilliant student who excels in all areas. Reads at a fifth grade level, has an amazing math sense and has the vocabulary of an educated adult. 

He also had an extreme case of ADHD. I knew well before kindergarten that this would be a struggle for us and I delayed the inevitable testing for as long as I could. We tried diets and supplements scheduling a strict routine at home. Nothing seemed to work. So after a visit with his amazing pediatrician ( who better never retire ) that ended in tears, I started him on Ritalin. 

For the parents that this works for, kudos. I am thankful that your child is doing wonderful and I congratulate you on finding something that works. At first it worked for us. Then came the sleep problems. Easily cured by melatonin. The came the waking up at three am. Every. Morning. So we changed his dose. Again. And again. And again. 

We hanged his medications. We added different medications. We stopped the medication just to go back on it. We had an extensive evaluation at a wonderful childrens hospital to test for anything underlying that could be causing it to not work. 

This time he is on a high dose of Adderal and two Clonadines a day. He is brilliant at school and does wonderful in the early afternoon. But then come the meltdowns. 

Example:

Last night after dinner D hunkered down on his video game. I informed him it was not time for that, he has to clean out his cats litter box before anything else can happen. He whines for a minute and eventually gets the cat box cleaned out. His friend comes over to see if D can play. I tell D that part of cleaning the box is cleaning the litter around it. Part 1 of an extensive meltdown starts. BUUUUUT MOOOOOOOOM YOU SAID I HAD TO CLEAN OUT THE LITTER BOX. MOT THE WHOLE BATHROOM. WHY CANT YOU TAKE CARE OF MY STUPID CAT. YOU PET HIM TOO. *dramatically throws the broom and dustpan effectively breaking the already cracked dustpan* I inform him that because of his tantrum he can no longer play outside and he has to spend some time in his room thinking of ways he can keep his behavior positive. He stomps up the stairs making as much noise as a 48 lb eight year old can and slams his door ( I think I need to put some weather stripping around the frame to buffer the noise as this is becoming a frequent habit of his ) His friend S comes and knocks on the door again. I open and try to politely explain that D made some behavior choices that I don't allow and that he is inside for the night. Here comes D shadowing behind me screaming about... Well... Honestly I tuned it out. I have an amazing set if "Mom ears". You should get a pair. 

Fast forward to D curled up in the corner feeling awful about his decisions and his actions. He tells me he hates himself and he doesn't know why he does these things. It's a "explosion of energy" he says. 

I have decided to keep him on his medication for one more week. If we can come up with a game plan with his therapist to help this behavior, then I will keep him on it strictly for education. But I can't handle my sweet baby boy being aggressive and depressed as an incredibly horrid side effect of a medication that is supposed to help him. 

I gave him it this morning and he is as passive as ever. Following instruction with a little bit of hesitance and whining, but nothing abnormal for an eight year old that is expected to do a few moderate chores before the week starts. We will see how this even goes. 


Do any of you fellow readers out there have children on medication? What are your experiences, positive or negative? 

1 comment:

Raining Freebies With Kat said...

Oh Dear Mama reading your post was like looking into my mirror. My son is 12 with ADHD, temper outburst, at times melt downs and crying fits. All of these are symptoms of ADHD as I am sure you know. Most ADHD children and adults do not know how to react to their emotions so it comes out as anger. What really got me about your post is your description of his behavior on specific medications. My husband and I were against putting my son on meds as well then one day I was at a point I was going to literally pull my hair out I do not know who was crying more my son or myself. At the start of second grade my son couldn't read past kindergarten level. We went to doctor and I flat out told her no RITALIN I watched my cousins for years look like zombies. She prescribed Medidate by the end of that year my son was reading at 4th grade level still had some outbursts but not as bad. Then emotions started bad emotions couldn't look at him and he would burst into tears. We then said okay to ritalin HORRIBLE mistake this is when the physical abuse started lucky this was during summer, we then went on adderal with another on top of it he started plummeting in school. We are now back on Meditate cd witch is a time release so yes it wears off but NOTHING like the other meds we even took off the cover med cause that affected him.

I did not mean to go on and on in your blog but what I am reading really is I believe normal for those medications Ii know that sounds horrible I remember my little cousins being completely out of control when meds wore off and other times just zombies cause to much meds.... also I know most parents will have a fit over this but if you feel meds wearing off try a smaller cup of coffee. ADHD patients respond opposite of what "normal" people would, if ever you feel I am not a crazy person LOL and you need to chat your welcome to email me. rainingfreebieswithkat@gmail.com